Image from Ville Kansanen, found on Pixel Magazine (See Here)
When I first started taking the antidepressant Zoloft in October of 2015, I remember thinking that I had stumbled upon a miracle. In my journal about two weeks after beginning treatment, I wrote “Thank God for Zoloft!” And I meant it. I went from a person crying many times a day, not sleeping, not showered, self-harming, and suffering from a painful head tic to someone…. Happy.
For the first time since before beginning college over a year earlier, I felt pleasant. The horrible thoughts of depressiveness (you’re no good, you deserve to die, etc.) faded and I became more sociable. I got out of bed in the mornings.
It went on like that for a while. Zoloft did nothing to help my eating disorder and left my intense social anxiety more or less intact; however, the feeling of depression that I had struggled with was gone. It was a new world.
One year later, that began to collapse. I took the medication sporadically, feeling frustrated that it wasn’t helping my social anxiety (which, at that point, was causing me to withdraw from friends and skip classes). I missed four days in a row. I crashed.
The first night of the crash, I was acutely suicidal. I had never felt such intense self-loathing and despair before, and its suddenness shocked me. I read that one side effect of abrupt withdrawal from an SSRI could be suicidality and negative affect, but I hadn’t expected anything like this.
I resumed taking Zoloft daily, but was unable to stabilize. For about six weeks, I barely squeezed by. I withdrew from classes. I seriously considered dropping out on medical leave. Every time I saw a window, I would imagine jumping out of it. Every time I walked along the street, I imagined ending my life by diving in front of a car. I cut a lot. I stopped eating. I slept all day and stopped speaking to my friends and roommates. This episode was also accompanied by terrifying mania, also precipitated by my medication irregularity. I ran outside in the December cold with no shoes on because I had to. I stayed up late into the night frantically setting up and breaking down my bed repeatedly, ripping pictures from my walls, washing dishes at 1am.
At the urging of an on-campus psychiatrist, I visited my pediatrician at the time, telling her that I thought the Zoloft was making me “sick.” She shocked me by deciding that I needed to double my dose of the antidepressant, telling me that she thought my symptoms sounded like OCD. (She believed I was obsessing about suicide). I trusted her and was crazed for a solution, so I doubled my dose, with little improvement.
One month later, my new psychiatrist switched me to Prozac, deciding that a different SSRI might provide better symptom relief with fewer side effects. With the stability of a new medication, I began to feel more normalized. The suicidal and depressive thoughts receded, and the periods of mania faded as well. The Prozac was no miracle drug, but at that point, it did less harm than the Zoloft.
I’ve now been taking Prozac for 6 months, and I once again feel ambivalent. I don’t know how much it’s doing that I couldn’t manage without the potential harm of psychiatric medications—I’ve discovered that I’m much better able to get through depressive periods with meditation and exercise rather than a pill. Still, that’s not the main reason for my ambivalence.
Despite relying on antidepressants for almost 2 years now, my eating disorder symptoms have not improved. Not that I expected they would—there’s sparse evidence for the efficacy of SSRIs for eating disorders. However, some of my symptoms seem to have gotten worse.
Taking SSRIs leads to weight gain in no small minority of people. On average, people on SSRIs like Zoloft or Prozac gain at least ten pounds in the first year alone without changing their dietary habits. For me, this side effect became more than a mere annoyance, but a trigger for serious eating disordered behaviors.
When I started taking Zoloft, I started suddenly gaining weight. Seeing the number on the scale raising, and having not totally separated my psychological health from my weight, I panicked. I started restricting. I starved. At night, I binged, because I was hungry. I gained weight, now both due to bingeing as well as from the medication. I starved, binged, and panicked some more.
Anyone who has suffered in the binge-starve cycle knows that it is incredibly difficult to get out of it. This is only complicated by the effects of antidepressants which can facilitate weight gain. Within two months of starting Zoloft, this cycling began in force and has not ceased since. I’ve gained 25 pounds.
This leads me to why I am and yet am not taking Prozac. I haven’t stopped completely because I want to wean slowly from the drug—I’ve reduced from 80 mg to 20, taken every other day, and will continue to slowly decrease to avoid any withdrawal and to allow my brain and body to adjust at an improved rate. I feel capable at this time in my life of dealing with whatever anxieties and depressions arise, through therapy, meditation, and exercise. I can no longer bear the cyclical disordered eating patterns, and I hope (perhaps naively) that stopping the medication will allow me to better handle and recover from these symptoms. At the least, I hope a change will motivate me to stop the cycle.
This, then, is a brief overview of my journey with antidepressants. They were a wonderful decision for me at the time that I started. They also participated hugely in throwing me into a dangerous suicidal spiral, and re-triggered my underlying eating pathology. They make me tired. They contributed to my weight gain. And so, having experienced the amazing benefits and troubles of SSRIs, I won’t be taking them much longer.
I hope this story resonates with some of you, and may help you make the decision whether or not to take pills. Of course, no two people’s experiences with antidepressants will be the same. Some may find that they help with eating disorder symptoms. In any case, choosing to take antidepressants or other psychiatric medications is an important personal choice.